The British Journal of Psychiatry
Risperidone-induced hypersexuality
C. K. Dennisa Davidson, Terence Johnson, Karl Jansen

This article has a correction. Please see:

We report hypersexuality in three people with schizophrenia after starting risperidone, with evidence suggesting a possible link between risperidone and the hypersexuality.

Mrs X, 71 years old, married once and widowed for 20 years, with no known history of hypersexuality, was started on risperidone 25 mg intramuscular (IM) injection three times weekly. Two months later, she complained of ‘having to’ masturbate two to three times daily without being able to orgasm, lactating and losing ‘too much fluids’ vaginally. She became fixated on an imagined romantic relationship, took off her old wedding ring and attempted to hire a tourist boat for a wedding reception she planned for herself. Risperidone was stopped after 6 months and switched to pipotiazine 25 mg IM injection, three times weekly, after a washout period of 5 days. Features of hypersexuality waned and resolved 10 days later, with no recurrence.

A 53-year-old man, Mr Y, took clozapine for 14 years before it was stopped due to neutropenia. He was started on oral risperidone 2 mg twice daily and developed thoughts fixated on masturbation, erections and needing a sexual partner. Risperidone was stopped and olanzapine initiated, with no disclosed sexual content in his thoughts from the next day. Hypersexual thoughts recurred on overnight leave. During the second overnight leave, he behaved indecently towards two young women in a park and was charged with indecent assault.

A 23-year-old man, Mr Z, was re-titrated on risperidone after a period of non-adherence. From the day after oral risperidone was titrated up to 5 mg daily, when risperidone 50 mg IM injection was also administered, ten episodes of hypersexual behaviour were documented in a period of 10 days, including sexually disinhibited speech, propositioning and exhibitionism. Risperidone was tapered and stopped, and Mr Z was started on flupentixol 20 mg IM injection. There were no further episodes of hypersexual behaviour other than one episode of disinhibited speech when the risperidone was 3 mg daily. Mr Z was later readmitted and maintained on flupentixol 20 mg IM injection. No hypersexual behaviour occurred during this admission.

None of these people were hypomanic. Bipolar disorder was excluded. Prolactin levels on risperidone were 2737 IU/l for Mrs X, and 468 IU/l for Mr Y.

A review of the literature showed similar case reports.1,2 Antagonism of 5-HT2A receptors by risperidone, which increases dopamine release in the prefrontal cortex, and antagonism of alpha-2 adrenergic receptors, which disinhibits noradrenergic neurons and plays a role in genital stimulation,3,4 could explain this effect. A similar mechanism of alpha-2 adrenergic blockade has been postulated for yohimbine. The expression of these receptors in individuals may affect vulnerability. Conventional antipsychotics, by their prominent D2 blockade and hardly any affinity for alpha-2 or 5-HT2 receptors, suppress libido.

Hypersexuality as a possible side-effect of risperidone5 may need further evaluation, considering the social and medico-legal implications. However, there are limited instruments with which to score hypersexual behaviour. A special scale might have wider applications. We are therefore formulating a scale to assess hypersexual behaviour.

References